0

I wonder how frequently the use of topical fluorouracil cream results in permanent scarring and/or skin discoloration (e.g., hyper- or hypopigmentation).


What I have found so far doesn't give any source supporting their claims and is sometimes contradictory:

https://en.wikipedia.org/w/index.php?title=Fluorouracil&oldid=983527347#During_topical_use:

Uncommon (0.1–1% frequency):

  • hyper- or hypopigmentation
  • Scarring

They give 2 references ("[9][14]"):

  • [9]: Rossi, S, ed. (2013). Australian Medicines Handbook (2013 ed.). Adelaide: The Australian Medicines Handbook Unit Trust. ISBN 978-0-9805790-9-3.
  • [14]: "Efudex, Carac (fluorouracil topical) dosing, indications, interactions, adverse effects, and more". Medscape Reference. WebMD. Archived from the original on 2 February 2014. Retrieved 24 January 2014.

But I don't have access to [9] and the reference [14] only says:

  • Hyperpigmentation (rare)
  • Scarring (rare)"

without any references and precise frequency numbers ("rare" can mean anything from >0 to ~20%).

I also found on http://chemocare.com/chemotherapy/drug-info/fluorouracil.aspx:

These side effects are less common side effects (occurring in about 10-29%) of patients receiving Fluorouracil:

  • Skin reactions : Dry, cracking, peeling skin. Darkening of the skin (hyperpigmentation), darkening of the skin where previous radiation treatment has been given (radiation recall).

How frequently does the use of topical fluorouracil cream (e.g., to treat a superficial basal cell carcinoma (BCC)) result in permanent scarring and/or skin discoloration? I'm looking for a percentage from some study instead of a vague, unsupported "rare", "sometimes", etc. that the quotes above give.

0

The 2009 systematic review {1} summarized the likelihood of scarring and/or skin discoloration (e.g., hyper- or hypopigmentation) after the use of topical fluorouracil cream to treat a basal cell carcinoma (BCC):

enter image description here

enter image description here

Note that I believe it is very likely the likelihood of skin discoloration (e.g., hyper- or hypopigmentation) depends on the skin type and the size+location of the BCC tumor.


References:

  • {1} Love WE, Bernhard JD, Bordeaux JS. Topical imiquimod or fluorouracil therapy for basal and squamous cell carcinoma: a systematic review. Arch Dermatol. 2009;145(12):1431–8. https://doi.org/10.1001/archdermatol.2009.291

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.